Study: Sustiva's side effects more common than originally thought
BY Advocate.com Editors
January 29 2003 12:00 AM ET
A new study by researchers at San Francisco General Hospital shows that treatment with the HIV nonnucleoside reverse transcriptase inhibitor Sustiva has a higher rate of several psychiatric side effects than had been previously reported, AIDS Alert reports. "The serious side effects are suicidal depression, including agitation, aggression, and hallucinations," said researcher Talia Puzantian.
Previous reports had stated that serious side effects occurred in fewer than 2% of those who took the anti-HIV medication. But by comparing a database of clinical information from HIV patients who had discontinued the drug between March 2000 and February 2002 with data from patients who had stopped taking the protease inhibitor Viracept during the same time frame, the researchers found that the psychiatric side effects of Sustiva were much more common. More than 18% of the patients complained of vivid dreams or nightmares, 14.7% complained of insomnia, and 7.3% complained of dizziness. Other effects included feelings of being high or having a hangover, hallucinations, and a sense of euphoria, dysphoria, and confusion. Depression also was reported by 12% of the Sustiva group, compared with 1.1% of the Viracept group.
"Be aware that these psychiatric side effects can occur and probably occur more than we think," Puzantian said. "We can't really guess who it's going to happen to, so we shouldn't assume that if someone doesn't have a substance use or psychiatric illness that it won't occur."
- Women WATCH: Trans Man Has Vagina Pride 7:51 PM
- Hot Sheet Hot Sheet: History Boys 7:25 PM
- Marriage Equality Here's The Most Absurd Thing You Missed in Michigan's Marriage Equality Trial 7:20 PM
- Uganda As Aid Cuts Continue, Ugandan Officials Not Concerned 6:57 PM
- Religion Fired Gay Administrator Sues Wash. Catholic School 6:55 PM
- Women Who the F Is … California Politico Toni Atkins? 5:53 PM
- Women Op-ed: Why We Need International Women's Day 5:49 PM